Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

May 6, 2021Doña Ana County, New Mexico

NWS El Paso, TX issued this special weather statement at May 6, 2021, 6:39 PM MDT for Doña Ana County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2021, 6:39 PM MDT (00:39 UTC)
Expired
May 6, 2021, 7:30 PM MDT
In force
51 min
Issued by
NWS El Paso, TX

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 71 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
3777 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WWUS84 KEPZ 070039
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
639 PM MDT Thu May 6 2021
 
NMZ410-411-413-070130-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
639 PM MDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 730
PM MDT...

At 637 PM MDT, Doppler radar was tracking thunderstorm outflow winds 
along a line extending from 15 miles northeast of Akela to 4 miles 
north of Anthony Gap. Movement was north at 35 mph.

Winds in excess of 40 mph with Blowing Dust will be possible with
these storms.

Locations impacted include...
Hatch, Leasburg, Rincon, Las Cruces, White Sands Missile Range
Headquarters, Radium Springs, NMSU Main Campus, Dona Ana, Mesilla,
Fairacres, Organ, Talavera, East Mesa, San Pablo, Picacho, Portions 
of Jornada Experimental Range, Hill, Northeast Las Cruces, 
Corralitos.

This includes the following highways...
 Interstate 10 in New Mexico between mile markers 131 and 149.
 Interstate 25 in New Mexico between mile markers 1 and 40.
 Highway 70 in New Mexico between mile markers 150 and 174.

LAT...LON 3276 10715 3247 10640 3214 10645 3235 10724
TIME...MOT...LOC 0037Z 195DEG 29KT 3233 10718 3208 10654 

$$

TSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at May 6, 6:11 PM MDT, 28 minutes earlier.

Area forecast discussion, May 6, 6:11 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
611 PM MDT Thu May 6 2021

...Updated for 00Z TAF Discussion...

.AVIATION...00Z TAF CYCLE
Thunderstorms that developed over northern Mexico have pushed
wind, dust and clouds into west Texas and southern New Mexico.
Winds for KELP and KLRU will come around to the south and be
strong and gusty for the next few hours. In addition blowing dust
may briefly bring visibilities down to MVFR thresholds. I am not
expecting much rain, just winds and dust. Things will settle down
closer to midnight and we will see southerly winds during the
overnight hours at less than 10 knots. Ceilings along the
International Border will slowly clear and we will see mostly
clear skies overnight.

For Friday, we will start the day with mostly clear skies and
light southerly winds. Then we will see a slight chance for
afternoon and evening thunderstorms, mainly for KLRU and KELP and
point to the east. We could see another round of blowing dust.

&&

.PREV DISCUSSION...229 PM MDT Thu May 6 2021...

.SYNOPSIS...
Southerly flow today and tonight will bring an increase in
moisture across the Borderland. Daytime heating will work with
that moisture to build afternoon and evening clouds, with some
rain showers and thunderstorms, this evening and again on Friday.
The moisture quickly sweeps out to our east with dry conditions
returning for the weekend and much of next week. Our weather turns
breezy to windy for the weekend as an upper trough approaches.
Strong west and southwest winds will be the weather story for the
weekend and early next week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Friday...
The moistening up of our area continues this afternoon. Diffuse cool
front now extending mostly north-south through central New Mexico is
raising dewpoints into the 40s. Also dewpoints in the 40s over
northern Mexico will gradually work their way up into the CWA. WV
imagery also shows some slight increase in moisture and mid and high
levels. Visible satellite showing CU starting to build over the
Sacramento Mtns. Cu also building over Gila/Black Range but a bit
slower. CU/CB building over northern Mexico. Several models keying
on the northern Mexico development by late this afternoon, with
strong outflow moving northward into the southern CWA.
DCAPE/Dewpoint depressions suggest wind gusts of 40-50 mph possible.
Will include low POPs most areas east of the Cont Divide. Modest
CAPE values today but shear environment pretty good-expect a few
thunderstorms that develop could approach severe.

Convection to continue Friday as CAPE values increase. Directional
shear diminishes but some speed shear still exists. Moisture will
shift east some as drying begins far west. Models still in decent
agreement, keeping moisture from about the Rio Grande Valley east,
so thats where POPs will be placed in grids. DCAPE values suggest
strong wind gusts 40-50 mph still possible and relatively low WBZ
temps (12-13Kft) also suggest some hail is possible.

&&

.LONG TERM...Saturday through Thursday

Quickly early Saturday, and really as early as Friday evening, we
see a rapid drying of the atmosphere as the upper ridge shifts
east with deepening and strengthening southwest flow reestablished
across southern New Mexico and Far West Texas. An upper wave will
be tracking in from the west to initiate the development of a deep
lee-side surface low/trough to our N and E. This will turn on the
winds for a windy afternoon on Saturday. Wind speeds appear to
stay just below advisory levels (but close), for all of our area,
with a possible exception of the eastern slopes of the Sacs.

Through Monday we see western U.S. troughing aloft drop S and E
across the Great Basin, before heading east across the Four
Corners region and northern NM on Tuesday. For the Sunday through
Monday periods, the region will remain under a dry W/SW flow which
will keep temperatures very near seasonal normals, the skies
generally clear, and afternoon winds at least breezy, and mostly
windy.

Tuesday the main upper trough passes to our east and allows for a
backdoor front to try to push in from the NE. The deep westerlies
appear to win the battle keeping the front just to our east on
Tuesday, but overnight, though Wednesday, the front looks to make
a relatively gentle push west across the area. The cooling and
moisture gains with the new airmass behind the front look to be
very minimal on both accounts. Thus only cooling of a couple of
degrees, and not enough moisture for any precip or many clouds.

Late week...THU and FRI look similar to today and tomorrow, with a
weak ridge overhead, and possible moisture sneaking in from the
south. We could see some showers or a few storms those days, if
that pattern develops out in days 7 and 8.

&&

.FIRE WEATHER...
Fire weather risk overall for this forecast period is fairly high.
High moisture content tonight and again on Friday with low large
scale winds. One concern is development of any thunderstorms could
lead to some dry lightning, mainly tonight but still exists on
Friday. Strong gusty winds from storms could also pose problems for
any existing burning. Drying out Saturday and min RHs will lower
into critical territory. Winds on Saturday will also border on Red
Flag criteria. Have though about Fire Watch but sufficient rain
tonight and tomorrow could wet fuels enough to negate critical
weather conditions. Beyond Saturday dry weather continues and gusty
winds also continue Sunday and Monday.

Min RHs: Lowlands 10-20% Friday lowering to 5-10% weekend and
beginning of next week. Mountains 20-30% Friday and lowering to 8-
15% Saturday and beyond. Vent rates very good to excellent through
the weekend and first part of next week.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 66  89  66  90 /  10  20  20   0
Sierra Blanca           59  86  58  85 /  10  30  30   0
Las Cruces              61  89  60  89 /  20  10   0   0
Alamogordo              56  88  59  87 /  10  30   0   0
Cloudcroft              42  68  47  62 /  20  40  20   0
Truth or Consequences   59  84  57  87 /  20  20   0   0
Silver City             51  82  53  76 /  10  10   0   0
Deming                  56  91  53  87 /  10  10   0   0
Lordsburg               56  90  52  85 /   0   0   0   0
West El Paso Metro      66  90  64  89 /  10  20  10   0
Dell City               58  92  56  89 /  10  30  30   0
Fort Hancock            61  93  59  92 /  10  30  30   0
Loma Linda              57  85  58  82 /  10  30  30   0
Fabens                  63  93  62  90 /  10  30  30   0
Santa Teresa            60  89  59  87 /  10  10   0   0
White Sands HQ          64  88  63  86 /  10  10   0   0
Jornada Range           55  88  58  85 /  20  10   0   0
Hatch                   58  90  56  86 /  20  10   0   0
Columbus                59  90  59  87 /  10  10   0   0
Orogrande               57  89  59  86 /  10  20   0   0
Mayhill                 45  79  51  75 /  20  30  20   0
Mescalero               46  79  51  74 /  20  30  20   0
Timberon                44  78  46  72 /  20  30  20   0
Winston                 42  84  43  78 /  20  30   0   0
Hillsboro               54  87  53  83 /  20  10   0   0
Spaceport               55  88  56  85 /  20  20   0   0
Lake Roberts            46  82  46  78 /  20  20   0   0
Hurley                  49  83  48  80 /  10   0   0   0
Cliff                   44  87  44  85 /  20   0   0   0
Mule Creek              39  85  51  78 /  10   0   0   0
Faywood                 53  86  52  80 /  20  10   0   0
Animas                  52  90  51  85 /   0   0   0   0
Hachita                 54  90  53  85 /   0   0   0   0
Antelope Wells          54  89  53  85 /   0   0   0   0
Cloverdale              53  86  52  80 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/15
Hazardous weather outlook, May 6, 5:28 AM MDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
528 AM MDT Thu May 6 2021

NMZ401>417-TXZ418>424-071130-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
528 AM MDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight...

Isolated thunderstorms are possible this afternoon and evening.
Some storms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered thunderstorms are expected on Friday along
and east of the Rio Grande. Cloud to ground lightning, gusty
winds, and perhaps some small hail are the main threats with the
strongest activity.

Fire danger increases this weekend into early next week. Breezy to
windy conditions are expected over the weekend too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, any reports
associated to storms in the area will be appreciated.

29

In the hours before

Special weather statement, May 6, 5:26 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
526 PM MDT Thu May 6 2021

NMZ407-411-413-417-TXZ418>420-423-070100-
Southern Tularosa Basin NM-Southwest Desert/Mimbres Basin NM-
Otero Mesa NM-Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
526 PM MDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN
LUNA...SOUTHERN DONA ANA AND EL PASO COUNTIES UNTIL 700 PM MDT...

At 524 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 18 miles east of Columbus to 8 miles southwest of San
Elizario. Movement was north at 30 mph.

Winds in excess of 40 mph with Blowing Dust will be possible with
these storms.

Locations impacted include...
West El Paso, East El Paso, Central El Paso, Northeast El Paso, Far
East El Paso, Mission Valley, Chaparral, Clint, Horizon City, Santa
Teresa, Vado, Anthony, Hueco Tanks, Sunland Park, Afton, Anthony Gap,
Canutillo, San Elizario, Berino and San Miguel.

This includes the following highways...
Interstate 10 in New Mexico between mile markers 115 and 164.
Interstate 10 in Texas between mile markers 1 and 44.
Highway 54 in New Mexico between mile markers 1 and 9.

LAT...LON 3154 10625 3157 10628 3169 10635 3174 10639
      3176 10645 3175 10649 3178 10653 3178 10730
      3234 10720 3206 10598 3147 10621
TIME...MOT...LOC 2324Z 196DEG 25KT 3175 10734 3152 10639

TSB
Special weather statement, May 6, 6:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
639 PM MDT Thu May 6 2021

NMZ410-411-413-070130-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
639 PM MDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 730
PM MDT...

At 637 PM MDT, Doppler radar was tracking thunderstorm outflow winds
along a line extending from 15 miles northeast of Akela to 4 miles
north of Anthony Gap. Movement was north at 35 mph.

Winds in excess of 40 mph with Blowing Dust will be possible with
these storms.

Locations impacted include...
Hatch, Leasburg, Rincon, Las Cruces, White Sands Missile Range
Headquarters, Radium Springs, NMSU Main Campus, Dona Ana, Mesilla,
Fairacres, Organ, Talavera, East Mesa, San Pablo, Picacho, Portions
of Jornada Experimental Range, Hill, Northeast Las Cruces,
Corralitos.

This includes the following highways...
 Interstate 10 in New Mexico between mile markers 131 and 149.
 Interstate 25 in New Mexico between mile markers 1 and 40.
 Highway 70 in New Mexico between mile markers 150 and 174.

LAT...LON 3276 10715 3247 10640 3214 10645 3235 10724
TIME...MOT...LOC 0037Z 195DEG 29KT 3233 10718 3208 10654

TSB

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:19 AM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more9 hr
May 7, 1:47 PM MDTRed Flag WarningEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more30 hr
May 7, 4:09 PM MDTSpecial Weather StatementEPZEl Paso, Hudspeth51 min
May 7, 4:46 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.